Thunderstorm Wind, Sauk
- When
- July 4, 4:05 AM CST
- Where
- Sauk County, Plain
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.283, -90.050
A broken line of thunderstorms, some severe, moved east across south-central and southeast Wisconsin during the pre-dawn hours of July 4, 2003. This was the first of 5 consecutive days with some severe convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A broken line of thunderstorms, some severe, moved east across south-central and southeast Wisconsin during the pre-dawn hours of July 4, 2003. This was the first of 5 consecutive days with some severe convection. In general, downburst, straight-line wind gusts of 50 to 60 knots (58 to 69 mph) were the cause of scattered reports of toppled large trees and power lines. All other locations had gusts to at least 39 to 48 knots (45 to 55 mph) as the storms moved east. In the city of Milwaukee (Milwaukee Co.) a tree was pushed onto a home, resulting in minor damage. Likewise, southeast of Eagle (Waukesha Co.) the powerful thunderstorm winds pushed a tree onto a home's roof, resulting in minor damage. In addition, thunderstorm winds pushed a tree onto a home in Plain (Sauk Co.), resulting in minor damage. The storm moved east out over the Lake Michigan waters, but gradually weakened. Newspaper reports indicated that at least 45,000 customer in southeast Wisconsin lost power for several hours, while at least 9000 customers in south-central Wisconsin had a similar experience due to tree debris knocking down power-lines. A 26-year old mail died in the city of Milwaukee on July 2, 2004, due to a variety of causes, with heat being listed as a contributing cause (indirectly-related to heat). Maximum temperaures of 83 and 85 were observed at Milwaukee Mitchell Field on July 1st and 2nd, suggesting that a localized urban heat-island effect took place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 4, 1:50 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 250 AM CDT FRI JUL 4 2003 FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS TODAY THROUGH WEEKEND. UPPER ATMOSPHERE IS VERY ACTIVE NEXT FEW DAYS WITH SERIES OF STRONG V/MAXS MOVG ACRS RGN. HAVE LITTLE CONFIDENCE IN THE MODELS AS TO POSITION AND TIMING. HOWEVER...SINCE AMS SHOULD REMAIN UNSTABLE THIS WEEKEND...AND UPPER LEVEL ENERGY AND SURFACE BOUNDARIES ARE AVAILABLE...WILL MENTION CHANCE FOR THUNDERSTORMS THROUGH WEEKEND AND INTO EARLY NEXT WEEK. ALL MODELS SHOW AMS OVR CWA VRY UNSTBL TODAY WITH CAPES BETWEEN 2- 3K. LI/S FALL TO AROUND -7. THERE IS A THETA-E RIDGE AND Q DIV. CAP SHOULD NOT BE ABLE TO HOLD DOWN CONV WITH STRONG UPPER AIR SUPPORT. XPCT MORNING CONVECTION...A DOWN TIME FOR AMS TO DESTABILIZE...THEN CONVECTION TO REFIRE. WILL UP POPS TO LIKELY CAT. CONVECTION IS XPCTD TO CONTINUE INTO EVENING HOURS. .MKX...NONE. MK
WIZ046-047-051-052-056>060-062>072-041000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 100 PM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. A VERY WARM...HUMID AND UNSTABLE AIRMASS MAY INTERACT WITH AN OUTFLOW BOUNDARY AND A TROUGH OF LOW PRESSURE TO PRODUCE SCATTERED SEVERE STORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH WEDNESDAY THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS ALL OF SOUTHERN WISCONSIN FOR INDEPENDENCE DAY. A COLD FRONT WILL INTERACT WITH A VERY UNSTABLE AIRMASS DURING THE AFTERNOON AND EARLY EVENING HOURS. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE POSSIBLE. THERE IS THE POTENTIAL FOR WIDESPREAD DAMAGING WINDS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. ANOTHER COLD FRONT WILL AFFECT THE REGION SUNDAY AFTERNOON AND OVERNIGHT...WITH MORE SCATTERED STRONG THUNDERSTORMS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND ESPECIALLY ON INDEPENDENCE DAY. COLLAR
WIZ046-047-051-052-056>060-062>072-040915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 345 AM CDT FRI JUL 4 2003 ...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN... AT 345 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF SEVERE STORMS EXTENDING FROM SOUTHEAST MINNEOSTA INTO NORTHEASTERN IOWA...MOVING EAST AT A RAPID CLIP OF AT LEAST 50 MPH. WIDESPREAD WIND DAMAGE HAS OCCURRED WITH THESE STORMS DUE TO STRAIGHT-LINE WIND GUSTS OF AT LEAST 65 TO 70 MPH. THIS LINE OF SEVERE STORMS WILL REACH THE WESTERN PARTS OF IOWA AND LAFAYETTE AND IOWA COUNTIES BY 430 AM. THE AREA FROM WISCONSIN DELLS TO MADISON TO MONROE WILL FEEL THE AFFECTS OF THE SEVERE STORMS BY 530 TO 545 AM. KAPELA
WIZ046-047-051-052-056>060-062>072-040945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 420 AM CDT FRI JUL 04 2003 ...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN... AT 420 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS ALONG THE MISSISSIPPI RIVER FROM LA CROSSE TO DUBUQUE...MOVING EAST AT A RAPID CLIP OF AT LEAST 50 MPH. WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH WERE OCCURRING WITH THE STORMS. HOWEVER...FROM VERNON COUNTY TO NORTH OF LA CROSSE...THE STORMS WERE SEVERE WITH DAMAGING WINDS OF AT LEAST 60 MPH. THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM WISCONSIN DELLS TO MADISON TO MONROE BY 530 TO 545 AM. KAPELA
WIZ046-047-051-052-056>060-062>072-041015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 445 AM CDT FRI JUL 04 2003 ...SEVERE THUNDERSTORM WATCH 631 REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR PARTS OF SOUTH CENTRAL WISCONSIN... AT 445 AM...DOPPLER WEATHER RADAR SHOWED A LINE OF STRONG STORMS EXTENDING FROM SPARTA TO RICHLAND CENTER TO DUBUQUE...MOVING EAST AT 45 MPH. WIDESPREAD STRAIGHT-LINE WIND GUSTS OF 40 TO 50 MPH HAVE BEEN REPORTED WITH THESE STORMS. SOME OF THEM HAVE BECOME SEVERE WITH DAMAGING WINDS OF 60 MPH...ESPECIALLY FROM RICHLAND COUNTY NORTH. THIS LINE OF SEVERE STORMS WILL REACH THE AREA FROM WISCONSIN DELLS TO MADISON TO MONROE BY 530 TO 545 AM. KAPELA
The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 10:05 UTC.
9 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372788, 5372699, 5372787, 5372704, 5372700, 5372703, 5372701, 5372702, 5372786.